Ohio, 2020

Damaging Wind in Ohio, June 12, 2020

June 12, 2020 · NWS CLE · 1 event in 1 county or zone

A frontal boundary moved through northern Ohio during the late evening hours on June 12, allowing for some isolated thunderstorms to develop over the region. One of the thunderstorms in Northwest Ohio became more organized into a bowing segment and brought severe wind gusts to the Fostoria area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal boundary moved through northern Ohio during the late evening hours on June 12, allowing for some isolated thunderstorms to develop over the region. One of the thunderstorms in Northwest Ohio became more organized into a bowing segment and brought severe wind gusts to the Fostoria area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 12, 8:38 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 12, 8:38 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
938 PM EDT Fri Jun 12 2020

.SYNOPSIS...
A high pressure ridge should affect our region the rest of today
through at least Monday of next week. Simultaneously, the embedded
high pressure center should move from Manitoba to New England.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Scattered showers beginning to develop on schedule. No changes
were made with this mid evening update. Upper
shortwave/disturbance/jet energy will aid in the development
and expansion of showers that will slip across the
area/primarily focused along the US 224 and US 30 corridors.
Previous discussion below still applies.

Surface ridging continues building into our CWA through Saturday
night as the embedded high pressure center moves from Manitoba to
western Quebec. Aloft, a longwave trough persists over the Great
Lakes region and Ohio Valley. One shortwave disturbance embedded in
this longwave trough should move from near Lake Superior to the
eastern Great Lakes region by daybreak Saturday, when a trailing
shortwave disturbance should be located over Lower Michigan,
northern Indiana, and vicinity. The first disturbance should move to
Maine and vicinity by daybreak Sunday as the second disturbance
moves toward the Mid-Atlantic states. These two shortwave
disturbances are expected to be accompanied by isolated to scattered
rain showers moving southeastward from about sunset this evening
through late Saturday morning, with the best potential for showers
southwest of the Lake County to Trumbull County corridor in Ohio.
There may be enough instability for a stray thunderstorm or two to
accompany these showers, but the thunderstorm potential is very low.
Tonight's low temperatures should reach the mid 40's to mid 50's,
with the warmest lows along the shore of approximately 66F Lake
Erie. Saturday will be noticeably cooler, with afternoon highs
reaching only the 60's. Saturday night should feature lows dipping
into the 40's or lower 50's, with the warmest lows once again along
the Lake Erie shore. A few rain showers may affect far-western
portions of our CWA during the predawn hours of Sunday morning as
another shortwave disturbance moves from Wisconsin toward the Mid
Ohio Valley. However, at this point, rain chances are very low.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
For the end of the weekend and beginning of next week, models have
been inconsistent in handling the upper level trough along the East
Coast. They are consistent with an amplifying ridge building into
the center of the country and approaching the western Great Lakes
region. Prior forecasts discussed the upper level trough shifting
east of the area by Monday, however models are now suggesting the
trough remaining over the eastern Great Lakes into late week.
Beginning Sunday morning, a series of positive vorticity maximums
move across the area, one of which does on Monday afternoon and
tracks south of the area. Models have been consistent in this
feature becoming a cutoff low, however the NAM and GFS now place
this feature further north, just south of the CWA. This feature will
continue to be monitored as it evolves for any further shifts.

With the placement of this low pressure, cold air advection will
result in cooler temperature for the end of the weekend and
beginning of next week. Fair weather will result across much of the
area, with cloudy conditions likely in the southeastern portion of
the CWA associated with the low pressure. On Tuesday, the low
pressure looks to shift further south, putting much of the area
under a southeasterly flow and allowing warm air advection to creep
into the area. Highs on Sunday and Monday will be in the low 70s and
will be in the low 80s on Tuesday as that low pressure begins to
shift. Low temperatures will be in the low to mid 50s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
By Tuesday night, northern Ohio and NW Pennsylvania looks to be
sitting right on the border between an upper level cutoff low
pressure and high pressure. My midweek next week, models are not
consistent very much with what will happen with this cutoff low to
the south of the area. The GFS suggests an upper level trough begins
to move south from Canada on Wednesday and absorbs this low. When
this happens it then moves across the area for the end of the week,
bringing or next chance of widespread precipitation. However, on the
contrary, the ECMWF suggests that an upper level ridge amplifies
over the area and pushes the low pressure further south before it is
later absorbs by what appears to be a short wave trough Thursday
afternoon. After this low pressure moves out, the overall pattern
looks to try and become a more zonal flow by next weekend.

As the low pressure shifts further south, the associated wind
pattern shifts and allows strong warm air advection to set up across
the area which will allow temperatures to again rise into the upper
80 and low 90s by the end of next week. Low temperatures will be in
the mid 50s to low 60s. The area should remain precipitation free
for most of this period until the end when the low pressure moves
over the area, likely bringing showers at the end of next week,
toward Thursday and Friday. Before that, the southeastern counties
have the highest chance of showers due to their location on the
periphery of the low pressure and the current uncertainty of
location. Kept PoPs low due to the high uncertainty.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Little, if any, impact to aviation through 00Z SUN. VFR
conditions expected to continue even with an upper disturbance
to slide across the eastern Great Lakes/Ohio Valley tonight.
This will bring lower end VFR ceilings and scattered showers
for from sunset through about 10Z from northwest to southeast.
This would primarily impact FDY/MFD/CAK. Northwest winds
will veer to northeast tonight and remain northeast for
Saturday. Minor gusts to 20 knots likely for the terminals
Saturday afternoon.

Outlook...Isolated non-VFR possible Monday through Wednesday.

&&

.MARINE...
Northwesterly flow will shift and become northeasterly by Saturday
morning and will persist from this direction until Tuesday morning
as high pressure will be dominant over the Great Lakes region during
the period. Winds will generally remain near 10 knots through the
period. Winds may approach 15 knots for a brief period Sunday
afternoon in the western basin, but are not expected to persist. Not
expecting winds or wave heights to support small craft criteria or
other headlines during this period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Oudeman
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Oudeman
MARINE...Campbell
Hazardous weather outlook, Jun 12, 4:30 AM EST, 18 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
530 AM EDT Fri Jun 12 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-130930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
530 AM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 12, 10:08 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1108 PM EDT Fri Jun 12 2020

OHZ003-006>008-017-018-130415-
Seneca-Wood-Hancock-Ottawa-Sandusky-Lucas-
1108 PM EDT Fri Jun 12 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...SENECA...
SANDUSKY...WOOD...NORTHEASTERN HANCOCK AND WESTERN LUCAS COUNTIES...

At 1108 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Holland to near Perrysburg to near
Weston. Movement was southeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

LAT...LON 4158 8382 4173 8370 4130 8296 4102 8295
      4099 8299 4100 8340 4140 8389
TIME...MOT...LOC 0308Z 312DEG 33KT 4163 8364 4149 8364 4141 8376
Special weather statement, Jun 12, 10:16 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1116 PM EDT Fri Jun 12 2020

OHZ003-007-130645-
Lucas-Ottawa-
Including the cities of Toledo and Port Clinton
1116 PM EDT Fri Jun 12 2020

...Brief Lakeshore Flooding is expected from Toledo to Port
Clinton...

Northeast winds of 15 to 20 mph will bring water into the western
basin of Lake Erie. Minor flooding will be possible from Port
Clinton to Toledo. Water levels may peak around 75 inches above
low water datum at Toledo and near 70 inches at Marblehead around
2 am. The water levels should then fall after 3 am below levels
that can produce flooding.

The radar

The Cleveland radar (KCLE), 133 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
June 12, 10:50 PM EST
Where
Seneca County, 0.96 mi SW of Fostoria
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Fire Department/Rescue
Coordinates
41.159, -83.411

Multiple trees were reported down in the Seneca County portion of Fostoria.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895767.